Alert archive / Georgia / Special Weather Statements in 2012

Special Weather Statement, NWS Charleston, SC

August 2, 2012Tattnall County, Georgia

NWS Charleston, SC issued this special weather statement at Aug 2, 2012, 2:29 PM EDT for Tattnall County, Georgia. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2012, 2:29 PM EDT (18:29 UTC)
Expired
Aug 2, 2012, 3:00 PM EDT
In force
31 min
Issued by
NWS Charleston, SC

County Tattnall County, GA

The radar

The Charleston,SC radar (KCLX), 123 km from the middle of the area, began a volume at 18:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 6.5 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2012-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3176 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2012-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3176 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
572 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

666 
WWUS82 KCHS 021829
SPSCHS

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
229 PM EDT THU AUG 2 2012

GAZ114-021900-
TATTNALL-
229 PM EDT THU AUG 2 2012

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF TATTNALL COUNTY
THROUGH 300 PM EDT...

AT 227 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM COLLINS TO FIVE
POINTS...MOVING SOUTHEAST AT 15 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
COLLINS...GORDONIA ALTAMAHA STATE PARK...MANASSAS...MENDES AND
REIDSVILLE...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
DIME SIZE HAIL...
FREQUENT CLOUD TO GROUND LIGHTNING...
TORRENTIAL RAIN WHICH MAY PRODUCE LOCALIZED FLOODING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

&&

LAT...LON 3209 8221 3215 8219 3224 8222 3221 8201
      3210 8199 3207 8197 3183 8194 3181 8195
      3179 8198 3184 8208 3186 8212 3188 8212
      3191 8223
TIME...MOT...LOC 1829Z 303DEG 13KT 3217 8211 3185 8205

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this special weather statement went out at Aug 2, 10:50 AM EDT, 3 hours 39 minutes earlier.

Area forecast discussion, Aug 2, 10:50 AM EDT, 3 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
1050 AM EDT THU AUG 2 2012

.SYNOPSIS...
ATLANTIC HIGH PRESSURE WILL PREVAIL THROUGH THE WEEK...WHILE A
TROUGH OF LOW PRESSURE PERSISTS INLAND.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A RELATIVELY NORMAL PATTERN EXISTS FOR EARLY AUGUST WITH BERMUDA
HIGH PRESSURE TO THE EAST AND A WEAK LEE TROUGH TO THE WEST. WE
ARE LOOKING AT SOME WEAK UPPER SHORTWAVE ENERGY DROPPING INTO
SOUTHEAST GA DURING THE AFTERNOON HOURS WHICH COULD INCREASE
CONVECTIVE COVERAGE A BIT. NOW THAT THE LONGWAVE TROUGH AXIS IS
JUST OFF THE COAST...MID-LEVELS HAVE DRIED OUT SUBSTANTIALLY.
PRECIPITABLE WATER ON THE 12Z CHS SOUNDING WAS DOWN TO 1.54 WHICH
IS ABOUT SIX TENTHS OF AN INCH LOWER THAN 24 HRS PRIOR. HOWEVER
LOW-LEVELS REMAIN MOIST DUE TO AN ONSHORE FLOW SO MODIFIED
SOUNDINGS GIVE NEARLY 4000 J/KG CAPE AND AN IMPRESSIVE 1500 J/KG
DCAPE. MID-LEVELS ARE ALSO COOLER BY ALMOST TWO DEGREES TODAY SO
STRONGER AND MORE PERSISTENT UPDRAFTS ARE EXPECTED...ALONG WITH
STRONGER COLD POOLS AND DOWNBURST WIND POTENTIAL. WE BUMPED UP
POPS BY 10 PERCENT ACROSS INLAND SOUTHEAST GA WHERE THE BEST
CONVECTIVE COVERAGE IS ANTICIPATED. WE ALSO MAINTAINED SEVERE
WORDING IN THE HAZARDOUS WEATHER OUTLOOK.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY/...
ANY LINGERING CONVECTION WILL DIMINISH BY MID-EVENING AS INSOLATION
WANES AND THE SEA BREEZE CLEARS THE WESTERN ZONES. EXPECT A DRY
NIGHT TO PREVAIL...ALTHOUGH AN ISOLATED SHOWER/TSTM COULD POPS
JUST ABOUT ANYWHERE WITH RESIDUAL OUTFLOWS LIKELY LURKING ABOUT.
DEBRIS CLOUDINESS WILL THIN WITH MOSTLY CLEAR SKIES DOMINATING FOR
MUCH OF THE OVERNIGHT PERIOD. LOWS WILL RANGE FROM THE LOWER 70S
WELL INLAND TO AROUND 80 AT THE BEACHES.

THE FORECAST AREA WILL BECOME POSITIONED BETWEEN A SURFACE HIGH
PRESSURE TO THE WEST AND A SUBTROPICAL HIGH PRESSURE TO THE EAST.
HEIGHTS WILL CONTINUE TO INCREASE THROUGH THE WEEKEND WITH MODEST
UPPER LEVEL RIDGING BUILDING ALONG THE EAST COAST. A PERSISTENT
SOUTHERLY FLOW WILL ALLOW PLENTY OF DEEP MOISTURE TO CONTINUOUSLY
ADVECT OVER THE AREA. MODEL SOUNDINGS VERIFY THIS DEEP MOISTURE WITH
PWATS REMAINING STEADY AROUND 2 INCHES THROUGH THE WEEKEND.
THUS...EXPECT ISOLATED TO SCATTERED CONVECTION TO DEVELOP FAIRLY
EASILY EACH AFTERNOON AS THE SEA BREEZE PROPAGATES INLAND AND
CONVECTIVE TEMPERATURES ARE REACHED. WITH HIGH TEMPERATURES EXPECTED
TO REACH THE LOW TO MID 90S EACH AFTERNOON...CONVECTIVE TEMPS IN THE
UPPER 80S WILL NOT BE DIFFICULT TO EXCEED. STILL...INSTABILITY
PARAMETERS ARE LESS THAN IMPRESSIVE WITH SHOWALTER INDICES
GENERALLY POSITIVE AND LAPSE RATES BETWEEN 5 AND 6 C/KM.
THEREFORE...THE SEVERE POTENTIAL APPEARS LOW...BUT CAN NOT RULE OUT
ONE OR TWO ISOLATED STRONG TO SEVERE STORMS. ANY STRONG STORMS WILL
LIKELY DEMONSTRATE TRADITIONAL SUMMERTIME PULSE CHARACTERISTICS. ANY
LINGERING CONVECTION WILL QUICKLY DIMINISH AFTER SUNSET...WITH
OVERNIGHT LOWS EXPECTED TO REMAIN QUITE MILD IN THE MID TO LOW 70S INLAND
AND UPPER 70S ALONG THE BEACHES.

&&

.LONG TERM /SUNDAY NIGHT THROUGH WEDNESDAY/...
MODELS SHOW SUBTLE HIGH FALLS AT THE BEGINNING OF THE PERIOD AS A
LOW PRESSURE SYSTEM MOVES EASTWARD ACROSS THE NEW ENGLAND AREA. ITS
ASSOCIATED COLD FRONT WILL LIKELY STALL OUT WELL NORTH OF THE AREA
SOMETIME AROUND MID WEEK. MEANWHILE...THE UPPER RIDGE ACROSS CENTRAL
UNITED STATES WILL CONTINUE TO STRENGTHEN THROUGH THE PERIOD. AT THE
SURFACE...THE FORECAST AREA WILL REMAIN SANDWICHED BETWEEN THE
SURFACE HIGH PRESSURE OVER THE MIDDLE OF THE UNITED STATES AND THE
SUBTROPICAL HIGH JUST TO THE EAST. THIS PATTERN COULD ALLOW FOR AN
INCREASE IN CONVECTION...ESPECIALLY AS CONVECTION DEVELOPS ALONG THE
STALLED FRONT AND INTERACTS WITH OTHER BOUNDARIES...LIKE THE SEA
BREEZE. TEMPERATURES WILL CONTINUE TO REFLECT NEAR SEASONAL NORMALS
WITH LOW TO MID 90S EXPECTED DURING THE AFTERNOON AND DIPPING INTO
THE LOW TO MID 70S OVERNIGHT.

&&

.AVIATION /15Z THURSDAY THROUGH MONDAY/...
VFR FOR THE NEXT 24 HOURS. LOW PROBABILITIES FOR TSTMS THIS
AFTERNOON AT BOTH TERMINALS.

EXTENDED AVIATION OUTLOOK...ISOLATED CONVECTION THROUGH EARLY
NEXT WEEK BUT PROBABILITIES OF ANYTHING IMPACTING EITHER TERMINAL
ARE LOW.

&&

.MARINE...
A BROAD SOUTHERLY FLOW REGIME WILL REMAIN INTACT ACROSS THE
WATERS THROUGH TONIGHT. WINDS WILL REMAIN 10-15 KT WITH SEAS 2-4
FT.

ATLANTIC HIGH PRESSURE WILL PREVAIL ACROSS THE MARINE AREA THROUGH
EARLY NEXT WEEK. THIS PATTERN WILL CONTINUE TO RESULT IN CONDITIONS
BELOW SMALL CRAFT CRITERIA. IN GENERAL...SOUTH/SOUTHWEST WINDS
BETWEEN 10 TO 15 KNOTS WILL PERSIST ON THE WESTERN SIDE OF THE
ATLANTIC RIDGE WITH BRIEF INCREASES OF 15 TO 20 KNOTS...MAINLY
DURING NOCTURNAL SURGING. SEAS WILL ALSO REMAIN BELOW SMALL CRAFT
ADVISORY CRITERIA THROUGH THE PERIOD...BUT EXPECT BRIEF INCREASES
DURING TIMES OF STRONGER WINDS. GENERALLY...SEAS WILL REMAIN 2 TO 3
FEET WITHIN 20 NM AND NO MORE THAN 5 FEET FURTHER OUT.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.

&&

SYNOPSIS...
NEAR TERM...JRL
SHORT TERM...JHP
LONG TERM...JHP
AVIATION...JHP
MARINE...JHP
Hazardous weather outlook, Aug 2, 10:40 AM EDT, 3 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
1040 AM EDT THU AUG 2 2012

GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>052-031445-
JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY-
INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
TIDAL BERKELEY-
1040 AM EDT THU AUG 2 2012

...ISOLATED SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

SEVERE THUNDERSTORMS...SCATTERED SHOWERS AND THUNDERSTORMS ARE
EXPECTED TO DEVELOP AWAY FROM THE BEACHES THIS AFTERNOON. A FEW OF
THE THUNDERSTORMS COULD BECOME SEVERE WITH DAMAGING WINDS IN
EXCESS OF 60 MPH. FREQUENT CLOUD TO GROUND LIGHTNING AND LOCALLY
HEAVY RAINFALL COULD ALSO OCCUR. THE RISK FOR SEVERE WEATHER WILL
BE GREATEST BETWEEN 2 PM AND 8 PM.

MONITOR THE LATEST WEATHER CONDITIONS AND FORECASTS THROUGHOUT
THE DAY AND BE PREPARED TO TAKE ACTION SHOULD THREATENING WEATHER
APPROACH OR A WARNING IS ISSUED FOR YOUR LOCATION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

PLEASE RELAY ANY REPORTS OF HAZARDOUS WEATHER INCLUDING...BUT NOT
LIMITED TO LARGE HAIL...DAMAGING WINDS...AND FLOODING TO THE NATIONAL
WEATHER SERVICE IN CHARLESTON AT 1-888-383-2024.

AMZ330-350-352-354-374-031445-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-
1040 AM EDT THU AUG 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Aug 2, 2:00 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
200 PM EDT THU AUG 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0817 PM     TORNADO          2 W KIAWAH ISLAND       32.61N  80.12W
08/01/2012                   CHARLESTON         SC   BROADCAST MEDIA

            AN EF-0 TORNADO BRIEFLY TOUCHED DOWN CLOSE TO THE
            INTRACOASTAL WATERWAY NEAR KIAWAH ISLAND.

&&

EVENT NUMBER CHS1200600

JAQ
Special weather statement, Aug 2, 2:29 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
229 PM EDT THU AUG 2 2012

GAZ114-021900-
TATTNALL-
229 PM EDT THU AUG 2 2012

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF TATTNALL COUNTY
THROUGH 300 PM EDT...

AT 227 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM COLLINS TO FIVE
POINTS...MOVING SOUTHEAST AT 15 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
COLLINS...GORDONIA ALTAMAHA STATE PARK...MANASSAS...MENDES AND
REIDSVILLE...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
DIME SIZE HAIL...
FREQUENT CLOUD TO GROUND LIGHTNING...
TORRENTIAL RAIN WHICH MAY PRODUCE LOCALIZED FLOODING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

&&

LAT...LON 3209 8221 3215 8219 3224 8222 3221 8201
      3210 8199 3207 8197 3183 8194 3181 8195
      3179 8198 3184 8208 3186 8212 3188 8212
      3191 8223
TIME...MOT...LOC 1829Z 303DEG 13KT 3217 8211 3185 8205

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 8:20 PM EDTSpecial Marine WarningCHS55 min
Aug 2, 1:55 PM EDTSevere Thunderstorm WarningCHSChatham, Effingham65 min
Aug 2, 2:18 PM EDTSevere Thunderstorm WarningCHSBulloch, Jenkins, Screven57 min
Aug 2, 2:44 PM EDTSevere Thunderstorm WarningCHSBryan, Bulloch, Effingham61 min
Aug 2, 2:46 PM EDTSevere Thunderstorm WarningCHSScreven59 min
Aug 2, 3:14 PM EDTSevere Thunderstorm WarningCHSBryan, Chatham61 min
Aug 2, 3:27 PM EDTSevere Thunderstorm WarningCHSScreven63 min
Aug 2, 3:32 PM EDTAreal Flood AdvisoryCHSBryan, Chatham, Effingham, Liberty82 min
Aug 2, 3:34 PM EDTSevere Thunderstorm WarningCHSBryan, Bulloch, Effingham, Screven56 min
Aug 2, 4:12 PM EDTSevere Thunderstorm WarningCHSBryan, Liberty63 min
Aug 2, 4:32 PM EDTTornado WarningCHSLiberty43 min
Aug 2, 4:49 PM EDTSevere Thunderstorm WarningCHSLiberty, Long, McIntosh56 min
Aug 2, 5:55 PM EDTSpecial Weather StatementCHSMcIntosh35 min
Aug 2, 5:57 PM EDTSpecial Marine WarningCHS57 min
Aug 2, 6:07 PM EDTSpecial Marine WarningCHS46 min
Aug 1, 8:16 PM EDTTornado WarningCHSCharleston44 min
Aug 1, 8:59 PM EDTSpecial Weather StatementCHSCharleston31 min
Aug 2, 2:37 PM EDTSpecial Weather StatementCHSHampton23 min
Aug 2, 3:53 PM EDTSpecial Weather StatementCHSHampton37 min
Aug 2, 4:01 PM EDTSevere Thunderstorm WarningCHSHampton, Jasper59 min
Aug 2, 4:27 PM EDTSevere Thunderstorm WarningCHSBeaufort, Colleton63 min
Aug 2, 5:02 PM EDTSevere Thunderstorm WarningCHSColleton, Dorchester58 min
Aug 2, 5:23 PM EDTSevere Thunderstorm WarningCHSBerkeley, Charleston, Colleton, Dorchester67 min
Aug 2, 5:27 PM EDTSevere Thunderstorm WarningCHSBerkeley, Colleton, Dorchester63 min
Aug 2, 6:28 PM EDTSevere Thunderstorm WarningCHSBerkeley, Charleston, Dorchester62 min
Aug 2, 7:35 PM EDTSpecial Weather StatementCHSBerkeley25 min

Nearby

Special Weather Statements in Georgia, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.